Kansas, 2024Tornadoes and Hail in Kansas, April 26, 2024
April 26, 2024 · NWS ICT · 13 events in 5 counties and zones
Storms developed during the afternoon hours over the Flint Hills on Friday, April 26th along an eastward moving dryline. As the storms progressed east they started to produce five tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed during the afternoon hours over the Flint Hills on Friday, April 26th along an eastward moving dryline. As the storms progressed east they started to produce five tornadoes. Two of the tornadoes were rated an EF-2. One of them struck southwest of Fredonia and the other southwest of Yates Center. Luckily there were no injuries or fatalities with these tornadoes. The other tornadoes were rated EF1, EF0 and EFU. Large hail ranging from quarter size to ping pong ball size was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 26, 1:38 PM CST, 13 minutes earlier. Its key messages:
- Strong to severe storms remain possible across the Flint Hills this afternoon and early evening.
- Severe storms, a few possibly significant, likely midday Saturday into Saturday night.
- Active weather return by the middle of next week.
Area forecast discussion, Apr 26, 1:38 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
238 PM CDT Fri Apr 26 2024
.KEY MESSAGES...
- Strong to severe storms remain possible across the Flint Hills
this afternoon and early evening.
- Severe storms, a few possibly significant, likely midday
Saturday into Saturday night.
- Active weather return by the middle of next week.
&&
.DISCUSSION...
Issued at 143 PM CDT Fri Apr 26 2024
A upper level wave and associated surface cold front will continue
to move eastward across Kansas this afternoon. Current satellite
imagery was showing agitated cumulus in the deeper moisture east of
the Kansas Turnpike in response to the approaching wave/cold front.
Thunderstorms are expected to develop this afternoon and some of
them could produce significant severe weather. SHIP parameter values
are supportive of significant hail over two inches in size, damaging
winds around 65mph, and a strong tornado will also be possible given
low LCLs favorable low-level SRH(especially for any storm that can
remain more discrete). The activity should shift eastward into
Missouri by late this afternoon/early evening.
Tomorrow still has the potential to bring significant severe
weather to the area, there remains a higher degree of
uncertainty than one might like this close the event. There
remains uncertainty in the forecast ranging from how potential
convection initiating in SW Oklahoma tomorrow morning could
disturb the warm sector, to expected storm mode in the CWA, and
to timing of CI over the area.
What we know is confidence is growing that more widespread
coverage of storms is expected, but the degree of the severe
risks remain in question. The deeper and more amplified trough
pattern is continuing to hold thus as the severe event goes on,
expect flooding to begin to play a bigger role in event. With
heavy rainfall and training storms possible, a flood watch has
been issued across portions of south central and southeast
Kansas from tomorrow afternoon through Sunday morning. Expect
rises on rivers and creeks and impacts to low water crossings.
A weak cap and ample forcing for ascent from the ejecting
trough, along with strong warm moist advection may generate
storms early tomorrow afternoon. If so, severe hazards would be
limited to very large hail and damaging winds for the start of
the event. As the afternoon continues, and storm coverage
increases, we may see the expected hail size reduce as anvil
seeding tempers the otherwise very large hail threat. That said,
storms that can remain more discrete to semi discrete, likely
closer to the dryline will continue to pose a very large hail
threat. The threat for a strong tornado builds as we move into
the late afternoon and early evening as the LLJ/SRH ramps up.
However, the confidence in the magnitude of the tornado threat
is lower given potential messy storm mode by the time the
environment would support them. The window for any discrete to
semi discrete storms/broken lines appears short.
The sfc low tomorrow will be in the vicinity of western KS and
is progged to deepen and setup a dryline just west of the CWA by
peak heating. Moderate to strong instability (2500-3500 J/kg)
will combine with strong flow (50kts+ bulk shear), with a
developing LL Jet/strong SRH late afternoon/early evening, and
modest 3CAPE. Any storm that can remain discrete or even semi-
discrete in this type of environment will pose significant
hazards including a strong tornado, large to very large (2-3+
inch) hail, and damaging wind gusts. Expect the storms to go
upscale with time and transition to mainly a wind and flooding
threat as we head into tomorrow evening and night. The sooner
storms go upscale, the sooner the sig hail and sig tor threat
gets reduced. Most activity should end by Sunday morning, with
just far southeast KS potentially lingering through late Sunday
morning.
The upper trough will lift northeastward on Sunday, making way for a
warming trend as we go into the middle the next week. Quiet weather
will prevail at least until middle of next week and into the end
of next week as the next western CONUS trough develops with
embedded shortwaves moving through the mean flow.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1234 PM CDT Fri Apr 26 2024
In the short-term, MVFR ceilings will persist across far
southeast Kansas. By mid afternoon, a few thunderstorms are
expected to form from roughly the Flint Hills on east, along a
sharpening dryline. Any storm that develops will be capable of
severe weather, including large hail, damaging winds, and
perhaps a tornado or two. The storm threat should exit east into
Missouri by around 00-02z this evening. Thereafter, we are
expecting MVFR to possibly IFR ceilings to expand/spread north
late tonight once again.
&&
.FIRE WEATHER...
Issued at 330 AM CDT Fri Apr 26 2024
Today: Very high grassland fire danger is expected this afternoon
as dry air and windy conditions affect portions of central Kansas.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.
Flood Watch from Saturday afternoon through Sunday afternoon
for KSZ053-069>072-093>096-098>100.
&&
DISCUSSION...CDJ/KMB
AVIATION...ADK
FIRE WEATHER...BMB
Hazardous weather outlook, Apr 26, 9:48 AM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1048 AM CDT Fri Apr 26 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-271600-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1048 AM CDT Fri Apr 26 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
A few isolated thunderstorms are possible this afternoon and
evening, primarily along and east of a line from Emporia to Eureka
to Sedan. If storms are able to form, they will be capable of
baseball size hail and damaging winds. A tornado or two cannot be
ruled out as well.
Strong south to southwest winds gusting to 35 to 45 mph will impact
central and eastern Kansas today. The strong winds will fuel very
high grassfire danger this afternoon over central and north-
central Kansas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Severe storms are possible on Saturday. There is also the potential
for localized flooding where training thunderstorms occur.
Thunderstorm chances may linger across far southeast Kansas on
Sunday. Additional storm chances are possible Tuesday and
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible along and east of the Flint Hills
this afternoon and evening, and areawide Saturday afternoon and
night.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, Apr 26, 11:00 AM CST, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1200 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 2 NNW Parsons 37.37N 95.29W
04/26/2024 M3.80 Inch Labette KS CO-OP Observer
24 hour total
0700 AM Rain 1 SW Neodesha 37.42N 95.69W
04/26/2024 M2.20 Inch Wilson KS CO-OP Observer
In the past 24 hours
0700 AM Rain Moran 37.91N 95.17W
04/26/2024 M2.13 Inch Allen KS CO-OP Observer
24 hour value
0900 AM Rain 1 NNE Galesburg 37.49N 95.35W
04/26/2024 M1.89 Inch Neosho KS CO-OP Observer
In the previous 24 hours
0600 AM Rain Erie 37.57N 95.25W
04/26/2024 M1.68 Inch Neosho KS Cocorahs
24 hour total
0600 AM Rain 1 E Iola 37.93N 95.39W
04/26/2024 M1.68 Inch Allen KS Cocorahs
In the past 24 hours
0700 AM Rain 1 NE Oswego 37.18N 95.10W
04/26/2024 M1.67 Inch Labette KS CO-OP Observer
24 hour value
&&Special weather statement, Apr 26, 1:04 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
204 PM CDT Fri Apr 26 2024
KSZ069-093-094-261930-
Butler KS-Cowley KS-Elk KS-
204 PM CDT Fri Apr 26 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN ELK...NORTHEASTERN
COWLEY AND SOUTHEASTERN BUTLER COUNTIES THROUGH 230 PM CDT...
At 204 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grenola, or 16 miles north of Cedar Vale, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Howard, Grenola, and Cambridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3724 9675 3761 9654 3760 9602 3730 9642
3730 9652 3722 9652 3721 9654
TIME...MOT...LOC 1904Z 222DEG 40KT 3735 9656
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JAKUBHail, Elk
- When
- April 26, 1:51 PM CST to 1:52 PM CST
- Where
- Elk County, 6.45 mi N of Howard
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.563, -96.253
Trained spotters relayed report to emergency management of quarter sized hail at Kansas Highway 99 and Rock Road.
Hail, Elk
- When
- April 26, 2:03 PM CST to 2:04 PM CST
- Where
- Elk County, 3.91 mi E of Grenola
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.360, -96.380
Trained spotters relayed via emergency management of ping pong ball sized hail on US Highway 160 between Moline and Grenola.
Hail, Greenwood
- When
- April 26, 2:12 PM CST to 2:13 PM CST
- Where
- Greenwood County, 2.07 mi S of Fall River Res
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.640, -96.070
Tornado, Elk
- When
- April 26, 2:32 PM CST to 2:37 PM CST
- Where
- Elk County, 6.61 mi NNE of Longton to 9.58 mi NE of Longton
- Rating
- EF0
- Path length
- 3.19 mi
- Path width
- 150 yd
- Continued into
- Wilson, Ks (ICT)
- Reported by
- Law Enforcement
- Coordinates
- 37.460, -96.013
Law enforcement officer sent in pictures of tree damage that occurred in eastern Elk County.
Tornado, Wilson
- When
- April 26, 2:34 PM CST to 2:40 PM CST
- Where
- Wilson County, 4.72 mi NE of Coyville to 5.62 mi NE of Coyville
- Rating
- EF0
- Path length
- 0.91 mi
- Path width
- 40 yd
- Continued into
- Woodson, Ks (ICT)
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.726, -95.836
Rural fire department found the tornado track starting in Wilson County with most of the damage occurring in Woodson County.
Tornado, Wilson
- When
- April 26, 2:37 PM CST to 2:46 PM CST
- Where
- Wilson County, 3.28 mi NW of Buxton to 3.46 mi W of Fredonia
- Rating
- EF2
- Path length
- 5.28 mi
- Path width
- 300 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 37.483, -95.963
The damage was mainly to trees and outbuildings, but a two story home sustained roof damage when it was mostly torn off.
Tornado, Woodson
- When
- April 26, 2:39 PM CST to 2:50 PM CST
- Where
- Woodson County, 7.33 mi SSE of Batesville to 5.51 mi SSW of Yates Center
- Rating
- EF2
- Path length
- 5.8 mi
- Path width
- 100 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.734, -95.823
Rural fire department surveyed the damage to a farmstead which had four outbuildings destroyed. A trailer, which was attached to a pickup, was tossed a quarter of a mile. There was some damage to the windows on the house and hardwood trees on the property had broken limbs. The rest of the damage in the county was to trees with branches broken.
Hail, Elk
- When
- April 26, 2:41 PM CST to 2:42 PM CST
- Where
- Elk County, 14.68 mi NNE of Longton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.570, -95.960
Tornado, Wilson
- When
- April 26, 2:52 PM CST to 2:55 PM CST
- Where
- Wilson County, 1.98 mi W of Fredonia to 1.08 mi WNW of Fredonia
- Rating
- EF0
- Path length
- 0.99 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 37.530, -95.856
Parts of metal roofs to outdoor buildings at the fairgrounds sustained damage.
Hail, Wilson
- When
- April 26, 3:00 PM CST to 3:01 PM CST
- Where
- Wilson County, 1.1 mi W of New Albany
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.570, -95.950
Tornado, Wilson
- When
- April 26, 3:13 PM CST to 3:16 PM CST
- Where
- Wilson County, 4.3 mi E of Benedict to 5.51 mi E of Benedict
- Rating
- EF1
- Path length
- 1.28 mi
- Path width
- 60 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 37.628, -95.651
There was damage to trees, outbuildings and part of about a third of the metal roof on a home. A horse trailer was knocked on its side.
Tornado, Allen
- When
- April 26, 4:02 PM CST to 4:03 PM CST
- Where
- Allen County, 5.21 mi WNW of Elsmore
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- Storm Chaser
- Coordinates
- 37.820, -95.231
A chaser video showed a brief touchdown in open country. No damage was found.
Hail, Allen
- When
- April 26, 4:17 PM CST to 4:18 PM CST
- Where
- Allen County, 4.84 mi N of Elsmore
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.850, -95.150
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, April 26, 20241 death · 3 injured · EF3 · 19 events
- Tornadoes and Hail in Nebraska, April 26, 2024$5.1 million · EF3 · 12 events
- Tornadoes and Flash Flooding in Texas, April 26 to 28, 2024$5.9 million · EF2 · 54 events
- Tornadoes and Hail in Iowa, April 26, 20242 injured · $3.9 million · EF2 · 30 events
- Tornadoes and Hail in Oklahoma, April 26, 2024$140,000 · EF1 · 19 events
- Tornadoes and Hail in Oklahoma, April 26, 2024$107,000 · EF1 · 19 events
- Tornadoes and Flash Flooding in Missouri, April 26 to 27, 2024$60,000 · EF1 · 25 events
- Tornado and Hail in Kansas, April 26, 2024$75,000 · EF0 · 5 events
- Heavy Snow and Damaging Winds in Arizona, April 26 to 27, 2024$75,000 · 52 kt wind · 3 events
- Flash Flooding and Hail in Texas, April 26 to 27, 20241.75 in hail · 20 events
- Flash Flooding and Hail in Texas, April 26, 20241.75 in hail · 18 events
- Tornadoes and Hail in Missouri, April 26, 2024EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175784, 1175785, 1175787, 1165699, 1175779, 1165700, 1175782, 1175788, 1165701, 1175789, 1165702, 1167385, 1175791.